Oklahoma, 2015

Flood in Oklahoma, May 24 to 26, 2015

May 24 to 26, 2015 · NWS TSA · 1 event in 1 county or zone

A slow-moving upper level storm system moved into the Plains on May 23rd and 24th. Very moist and unstable air was in place ahead of this system, which supported several rounds of thunderstorms over eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving upper level storm system moved into the Plains on May 23rd and 24th. Very moist and unstable air was in place ahead of this system, which supported several rounds of thunderstorms over eastern Oklahoma. Widespread heavy rainfall resulted in moderate flooding of the Caney River near Collinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 10:59 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 23, 10:59 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1159 PM CDT SAT MAY 23 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WIDESPREAD RAIN/THUNDER WILL CONTINUE ACROSS THE AREA. MVFR TO
IFR CIGS...AND MVFR VSBYS WILL PREVAIL THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 955 PM CDT SAT MAY 23 2015/

DISCUSSION...
FLOODING AND SEVERE WEATHER REMAIN ONGOING ACROSS ERN OKLAHOMA
THIS EVENING...WITH BOTH THE FLOODING AND SEVERE RISK TRANSLATING
SLOWLY TO THE E-NE OVERNIGHT. FORECAST ELEMENTS ARE IN LINE AT
THIS TIME...SO UPDATES IN THE NEAR TERM WILL BE FOR ANY CHANGES TO
THE CURRENT TORNADO WATCH THAT RUNS UNTIL 4 AM.

FLOODING IS BECOMING MORE WIDESPREAD THIS EVENING AS THE HEAVIER
RAIN AXIS INCREASES IN AREAL COVERAGE. FLASH FLOOD WARNINGS ARE IN
EFFECT FOR MUCH OF NORTHEAST OKLAHOMA...WITH ADDITIONAL WARNINGS
LIKELY FOR LOCATIONS FURTHER TO THE EAST...INCLUDING NORTHWEST AND
WEST CENTRAL ARKANSAS LATER TONIGHT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...23
Hazardous weather outlook, May 24, 1:15 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
215 AM CDT SUN MAY 24 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
215 AM CDT SUN MAY 24 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

DISCUSSION...
A FEW SCATTERED SHOWERS WILL BE POSSIBLE OVERNIGHT ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS...HOWEVER HEAVY RAIN IS NOT EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A LARGE COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL
TEXAS AND TRACK INTO FAR SOUTHEAST OKLAHOMA AND PORTIONS OF WESTERN
ARKANSAS MONDAY AFTERNOON OR EVENING AND CONTINUE INTO THE OVERNIGHT
HOURS. ADDITIONAL RAINFALL ACROSS THESE AREAS WILL LIKELY WILL
QUICKLY WORSEN ANY ONGOING FLOOD PROBLEMS.

DAY TO DAY THUNDERSTORM CHANCES WILL BE MAINTAINED FOR MUCH OF
THIS UPCOMING WEEK. COVERAGE AND INTENSITY OF EXPECTED RAINFALL
AMOUNTS WILL BE FURTHER REFINED IN LATER FORECASTS.

WITH LITTLE DAY TO DAY RECOVERY ANTICIPATED WITH THE LARGE STEM
RIVERS EXPERIENCING MODERATE TO SIGNIFICANT FLOODING...ANY
ADDITIONAL RAINFALL THAT OCCURS DURING THE WEEK IN THE BASINS
MOST AT RISK WILL PROLONG FLOOD ISSUES IN THOSE AREAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 24, 12:40 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
140 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLOOD            1 N OWASSO              36.28N 95.85W
05/24/2015                   TULSA              OK   NWS EMPLOYEE

            NUMEROUS FLOODED AREAS ON 106TH STREET NORTH BETWEEN
            145TH AND 193RD STREETS.

&&
Local storm report, May 24, 12:54 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
154 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     FLOOD            TAHLEQUAH               35.92N 94.97W
05/24/2015                   CHEROKEE           OK   EMERGENCY MNGR

            NORTHERN SECTIONS OF TAHLEQHAH FLOODED WITH WATER CLOSE
            TO ENTERING BUILDINGS. BEAR CREEK ALSO REPORTED AT FULL
            CAPACITY. LOCAL AUTHORITIES HAVE PLACED BARRICADES AT LOW
            WATER CROSSINGS WITHIN CENTRAL LOCATIONS OF TAHLEQUAH.

&&

BLH
Local storm report, May 24, 1:04 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
204 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     FLOOD            OAK GROVE               36.19N 94.19W
05/24/2015                   WASHINGTON         AR   FIRE DEPT/RESCUE

            SECTION OF THE ROADWAY AT 21ST AND 266TH EAST AVE HAS
            BEEN WASHED AWAY.

&&

BLH
Local storm report, May 24, 1:23 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
223 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      CLAREMORE               36.31N 95.62W
05/24/2015                   ROGERS             OK   BROADCAST MEDIA

            *** 1 FATAL *** FIREFIGHTER DROWNS DURING A WATER RESCUE
            JUST WEST OF TOWN ON HIGHWAY 20

&&

LACY
Local storm report, May 24, 1:39 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     FLOOD            6 SE CATOOSA            36.13N 95.67W
05/24/2015                   WAGONER            OK   FIRE DEPT/RESCUE

            SECTION OF THE ROADWAY AT 21ST AND 266TH EAST AVE HAS
            BEEN WASHED AWAY IN OAK GROVE.

&&

BLH
Local storm report, May 24, 1:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     FLOOD            HULBERT                 35.93N 95.14W
05/24/2015                   CHEROKEE           OK   FIRE DEPT/RESCUE

            HIGHWAY 80 NEAR HULBERT IS IMPASSABLE.

&&

BLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tulsa

When
May 24, 2:15 AM CST to May 26, 4:45 AM CST
Where
Tulsa County, 2.03 mi NNE of Collinsville to 3.74 mi NE of Collinsville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.395, -95.811

The Caney River near Collinsville rose above its flood stage of 26 feet at 3:15 am CDT on May 24th. The river crested at 29.01 feet at 12:00 pm CDT on the 24th, resulting in moderate flooding. Agricultural land and county roads were inundated by flood water. The river fell below flood stage at 5:45 am CDT on the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583527.